Alert archive / Nebraska / Special Weather Statements in 2021

Special Weather Statement, NWS North Platte, NE

April 6, 2021Custer County, Nebraska

NWS North Platte, NE issued this special weather statement at Apr 6, 2021, 5:45 PM CDT for Custer County, Nebraska. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 6, 2021, 5:45 PM CDT (22:45 UTC)
Expired
Apr 6, 2021, 6:15 PM CDT
In force
30 min
Issued by
NWS North Platte, NE

County Custer County, NE

The radar

The North Platte radar (KLNX), 98 km from the middle of the area, began a volume at 22:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.8 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2021-04-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 91 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2021-04-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 136 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
91 J/kg
Mixed-layer CIN
-649 J/kg
Mixed-layer LCL
1066 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
136 m²/s²
0-3 km storm-relative helicity
208 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

472 
WWUS83 KLBF 062245
SPSLBF

Special Weather Statement
National Weather Service North Platte NE
545 PM CDT Tue Apr 6 2021
 
NEZ038-062315-
Custer NE-
545 PM CDT Tue Apr 6 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CUSTER COUNTY UNTIL
615 PM CDT...

At 545 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles west of Oconto, or 23 miles northwest of Lexington, moving
north at 35 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Callaway and Lodi. 

LAT...LON 4134 10008 4134 9978 4105 9983 4104 10006
      4104 10010
TIME...MOT...LOC 2245Z 184DEG 29KT 4108 9998 

$$

Snively

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this special weather statement went out at Apr 6, 2:59 PM CDT, 2 hours 46 minutes earlier.

Area forecast discussion, Apr 6, 2:59 PM CDT, 2 hours 46 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
259 PM CDT Tue Apr 6 2021

.SHORT TERM...(This evening through Wednesday night)
Issued at 259 PM CDT Tue Apr 6 2021

Regarding Severe Potential...An occluding surface low sits near
McCook, NE this afternoon with an inverted surface trough
axis/differential heating boundary stretching northeastward to near
O'Neill, NE. A dry line extended southward from this low into
portions of central Kansas. The surface low and differential heating
boundary intersection (evident on the periphery of a persistent
stratus deck with ~20F temperature spreads) will be the primary
focus for strong to severe convection through this evening locally.
To the southeast of the boundary, the warm sector remains capped
with the gradient in SBCAPE (~500-1000 J/kg) position just along and
near a Curtis to Broken Bow line. This will be the primary zone of
interest as capping continues to slowly erode over the next few
hours. Confidence remains low in any storms becoming surface based
before they progress eastward out of the CWA. The greatest threat of
a storm becoming surface based will be across portions of Frontier,
Custer,and Wheeler counties. However, the severe threat is not
mitigated should storms likely remain elevated. Strong deep layer
shear (~40-50kts) would support updraft organization amid ~1000 J/kg
of MUCAPE and steep midlevel lapse rates (>9C/km). Forecast
soundings indicate rather straight line hodographs above the
effective inflow layer, so storms may have a propensity to interact
with one another should they remain elevated. A more messy mode may
lead to transient and very brief updraft rotation and mitigate the
hail threat some. Furthermore, shear may be too strong given
somewhat meager instability. With all this said, a strong to severe
storm cannot be ruled out in the far southeastern CWA this
afternoon, especially within the first couple hours of formation.

Regarding Snow Potential...Convection continues across portions of
the northern Panhandle and adjacent southwestern South Dakota.
Surface temperatures have slowly fallen into the middle 30s amid
evaporative cooling process. The primary upper low, currently
located over NW Colorado will progress southeastward towards western
Kansas through tonight. As this low approaches the area, expect
increasing FGEN in the H7 to H85 layer. Cooling will continue across
the Pine Ridge through this evening and a switchover to snow should
occur by late evening. The best forcing arrives overnight and will
this will be the greatest period to see accumulations. Potential for
convective enhancement may lead to rather high rates at times,
though SLRs will only remain near 5-7:1. The biggest question marks
surround the warm ground temperatures and lack of very cold air
aloft. Will remain conservative with the highest accumulations of
around 1-3" along the higher terrain of the Pine Ridge. The ongoing
Winter Weather Advisory looks on track. Some snowflakes may mix into
the rain overnight as far east as Highway 83, though little to no
accumulation is anticipated outside of the far northwestern CWA.

Precipitation looks to slowly end from west to east through
Wednesday night as the system begins to exit the area. Total QPFs
should range from near 0.75" north of Highway 2 to <0.10" in
southwest Nebraska. Elevated H85 flow should lead to gusty winds
Wednesday afternoon as mixing is anticipated in the postfrontal
airmass. A few gusts approaching 40mph cannot be ruled out.

.LONG TERM...(Thursday through Tuesday)
Issued at 259 PM CDT Tue Apr 6 2021

A brief lull is anticipated Thursday as shortwave ridging progresses
across the Plains. Clouds clear out through the afternoon and
temperatures return to the 60s and low 70s.

The next upper low drops in Friday afternoon and evening. The exact
track and strength of this low remains in question, though it won't
have a lot of moisture to work with in the wake of Today's system.
Some light precipitation is possible, though ensemble guidance
suggests it should remain <0.1".

Beyond Friday confidence wanes further with another potential system
late weekend. Yet again this system does not look to have a lot of
available moisture locally, and widespread precipitation does not
look likely as of now. Additionally, deterministic solutions do not
strengthen this system until it passes off to the east. This system
may linger into early next week, and until solutions converge
confidence remains too low to include more than slight chances of
precip.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1248 PM CDT Tue Apr 6 2021

Isolated thunderstorms are possible across wrn and ncntl Nebraska
this afternoon and this evening (21z-05z).

IFR/MVFR/local LIFR ceilings and vsby in rain and snow should be
fairly widespread north of highway 2 this afternoon, tonight and
Wednesday morning. This flight concern will decrease south with
MVFR/local IFR ceilings expected along and south of Interstate
80.

A gradual improvement to VFR from west to east is expected across
wrn Nebraska Wednesday morning with VFR becoming widespread west
of highway 83 by 18z Weds.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 10 AM MDT Wednesday for NEZ004.

&&

SHORT TERM...Brown
LONG TERM...Brown
AVIATION...CDC
Hazardous weather outlook, Apr 6, 3:07 PM CDT, 2 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
307 PM CDT Tue Apr 6 2021

NEZ004>010-022>029-035>038-056>059-069>071-094-072015-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
307 PM CDT Tue Apr 6 2021 /207 PM MDT Tue Apr 6 2021/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Isolated thunderstorms capable of small hail are possible across
western and north central Nebraska this evening.

An isolated severe storm or two may form along and east of a line
from Stockville to Callaway, Taylor and O'Neill. Large hail is
the primary severe weather hazard.

Snow is possible this evening over the Pine Ridge of northern
Sheridan county and portions of the eastern Panhandle.
Accumulations of 1 to 4 inches are possible with the heaviest
amounts across northern Sheridan county. See the latest winter
weather bulletin for details.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

Elevated fire weather conditions are likely across southwest
Nebraska, the southern Sandhills and the southern Panhandle.
Thursday. This area is being monitored for a possible Fire
Weather Watch. Northwest winds gusting to 30 mph and afternoon
humidity below 15 percent are the concern.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Special weather statement, Apr 6, 5:45 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service North Platte NE
545 PM CDT Tue Apr 6 2021

NEZ038-062315-
Custer NE-
545 PM CDT Tue Apr 6 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CUSTER COUNTY UNTIL
615 PM CDT...

At 545 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles west of Oconto, or 23 miles northwest of Lexington, moving
north at 35 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Callaway and Lodi.

LAT...LON 4134 10008 4134 9978 4105 9983 4104 10006
      4104 10010
TIME...MOT...LOC 2245Z 184DEG 29KT 4108 9998

Snively

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 5, 7:03 PM CDTSevere Thunderstorm WarningLBFHolt27 min
Apr 5, 7:42 PM CDTSpecial Weather StatementLBFGarfield48 min
Apr 5, 8:57 PM CDTSpecial Weather StatementLBFRock33 min
Apr 6, 3:22 AM CDTWinter Weather AdvisoryLBFSheridan31 hr
Apr 6, 9:12 AM CDTSpecial Weather StatementLBFBoyd48 min
Apr 6, 6:12 PM CDTSpecial Weather StatementLBFCuster33 min
Apr 6, 6:28 PM CDTSevere Thunderstorm WarningLBFCuster32 min
Apr 6, 6:37 PM CDTSpecial Weather StatementLBFHooker38 min
Apr 6, 6:49 PM CDTSpecial Weather StatementLBFLogan, Thomas41 min

Nearby

Special Weather Statements in Nebraska, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.